Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 4:56 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 4:56 PM CDT (21:56 UTC)
- Expired
- Apr 13, 2018, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 5:33 PM CDT | HAIL 0.88 | 4 W Westboro, MO | DELAYED REPORT FROM SOCIAL MEDIA. TIME MATCHED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -547 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
691
WUUS53 KEAX 132156
SVREAX
MOC005-087-147-132245-
/O.NEW.KEAX.SV.W.0006.180413T2156Z-180413T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
456 PM CDT FRI APR 13 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Atchison County in northwestern Missouri...
Northwestern Holt County in northwestern Missouri...
Northwestern Nodaway County in northwestern Missouri...
* Until 545 PM CDT.
* At 456 PM CDT, a severe thunderstorm was located near Shubert, or 9
miles north of Falls City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tarkio, Rock Port, Fairfax, Rockport, Clearmont, Elmo, Westboro,
Blanchard, Corning and Indian Cave State Park.
This includes Interstate 29 between mile markers 96 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4058 9523 4053 9500 4017 9547 4019 9548
4023 9547 4025 9549 4026 9555 4030 9556
4030 9558 4032 9561 4031 9565 4058 9542
TIME...MOT...LOC 2156Z 218DEG 37KT 4021 9560
HAIL...1.00IN
WIND...60MPH
$$
Kurtz3 follow-up statements
585
WWUS53 KEAX 132210
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
510 PM CDT FRI APR 13 2018
MOC087-132220-
/O.CAN.KEAX.SV.W.0006.000000T0000Z-180413T2245Z/
Holt MO-
510 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4058 9523 4053 9502 4026 9546 4026 9555
4030 9556 4030 9558 4032 9562 4058 9542
TIME...MOT...LOC 2210Z 218DEG 37KT 4033 9548
$$
MOC005-147-132245-
/O.CON.KEAX.SV.W.0006.000000T0000Z-180413T2245Z/
Atchison MO-Nodaway MO-
510 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...
At 510 PM CDT, a severe thunderstorm was located near Fairfax, or 9
miles southwest of Tarkio, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tarkio, Rock Port, Fairfax, Rockport, Elmo, Westboro, Blanchard and
Indian Cave State Park.
This includes Interstate 29 between mile markers 100 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4058 9523 4053 9502 4026 9546 4026 9555
4030 9556 4030 9558 4032 9562 4058 9542
TIME...MOT...LOC 2210Z 218DEG 37KT 4033 9548
HAIL...1.00IN
WIND...60MPH
$$
Kurtz029
WWUS53 KEAX 132223
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
523 PM CDT FRI APR 13 2018
MOC147-132233-
/O.CAN.KEAX.SV.W.0006.000000T0000Z-180413T2245Z/
Nodaway MO-
523 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NODAWAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4057 9520 4049 9520 4035 9545 4038 9553
4042 9554 4058 9542
TIME...MOT...LOC 2223Z 216DEG 37KT 4041 9544
$$
MOC005-132245-
/O.CON.KEAX.SV.W.0006.000000T0000Z-180413T2245Z/
Atchison MO-
523 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...
At 523 PM CDT, a severe thunderstorm was located near Tarkio, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tarkio, Rock Port, Rockport and Westboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4057 9520 4049 9520 4035 9545 4038 9553
4042 9554 4058 9542
TIME...MOT...LOC 2223Z 216DEG 37KT 4041 9544
HAIL...1.00IN
WIND...60MPH
$$
Kurtz247
WWUS53 KEAX 132235
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
535 PM CDT FRI APR 13 2018
MOC005-132245-
/O.EXP.KEAX.SV.W.0006.000000T0000Z-180413T2245Z/
Atchison MO-
535 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4057 9520 4049 9520 4035 9545 4038 9553
4042 9554 4058 9542
TIME...MOT...LOC 2235Z 207DEG 39KT 4052 9539
$$
KurtzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:23 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 13, 1:23 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 123 PM CDT Fri Apr 13 2018 .Discussion... Issued at 119 PM CDT FRI APR 13 2018 Still expecting the chance for strong to severe storms to develop later this afternoon for portions of our forecast area. At this time it appears the higher probabilities for severe weather will be across the western portion of the forecast area particularly far northeast KS and northwest MO. That region will have the largest shear and instability near a surface low and attendant warm front draped west to east near the MO/IA state line. There exists a substantial cap that may serve to mitigate severe storms from becoming very widespread... at least that is what many of the high-res models are depicting. All the activity should dissipate late this evening with the passage of a strong cold front. In the wake of the frontal passage late tonight, rapid drying in the mid-levels will bring an end to precipitation for the early overnight. This will be short-lived, however, as the the back side of the surface low advects eastward. This will occur coincident with the passage of the main upper-low as it slowly lifts to the northeast. Despite the drying mid-levels, cooling low-levels will promote saturation and the development of drizzle within a confined layer of moisture beneath 800 hPa early Saturday morning. As the moisture profile deepens once again by late Saturday morning into the afternoon, expecting to see drizzle transition to a light rain as the surface low continues to push eastward. By Saturday evening, a continued cooling thermal profile, along with a saturated dendritic growth zone, will support a light rain/snow mix Saturday night through early Sunday morning. While minor accumulations are possible on grassy surfaces, precipitation rates and the existing stored surface heat should mitigate accumulations and resulting impacts. A more significant impact Saturday night/Sunday morning will be with wind chill values ranging from the mid-teens to low 20s as increased low level flow persists during the arrival of an unseasonably cold air mass from the northwest. Surface heating will be limited as a result Sunday afternoon, with high temps only peaking in the upper 30s across northern MO, to the low to mid 40s for areas south of Highway 36. Precipitation will taper off early Sunday morning, while cloud cover should slowly erode Sunday evening. Mid-level ridging will maintain dry conditions through the early work week, along with a warming trend through Tuesday. The passage of a subsequent cold front Tuesday night will prevent additional heating Wednesday, bringing temps back to more seasonal values. At this time, precipitation development looks to be fairly limited ahead of the frontal boundary Tuesday night. Better precip chances will hold off until the late week into the early weekend as another potential dynamic storm system returns to the area. && .Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1242 PM CDT FRI APR 13 2018 For this afternoon, VFR cigs and vis are expected with very breezy southerly surface winds. Late this afternoon thunderstorms are expected to develop near the terminals associated with an approaching cold front. At this time STJ has the best chance of seeing a storm compared to the other terminals. The activity should be out of the area by 02 UTC. Winds will shift to the northwest behind the front will MVFR CIGS developing after sunrise tomorrow, but no issues to the visibility. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...Wind Advisory until 6 PM CDT this evening for KSZ057-060-105. MO...Wind Advisory until 6 PM CDT this evening for MOZ043-053-054. && Discussion...Pietrycha/Welsh Aviation...Pietrycha
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 230 AM CDT Fri Apr 13 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 230 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected across much Missouri and eastern Kansas late this afternoon and evening. Strong winds, large hail, and isolated tornadoes will be possible with any storms that achieve severe limits. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light mixed precipitation or snow is possible Saturday night into Sunday morning with very light accumulations possible north of the Kansas City Metro. In addition, subfreezing temperatures are expected Sunday and Monday mornings. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 13, 4:00 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
400 PM CDT FRI APR 13 2018
MOZ004-005-013-014-132130-
Daviess-De Kalb-Gentry-Harrison-
400 PM CDT FRI APR 13 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DAVIESS...EASTERN
GENTRY...SOUTHWESTERN HARRISON AND NORTHEASTERN DEKALB COUNTIES...
At 400 PM CDT, a strong thunderstorm was located 8 miles north of
Maysville, moving northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bethany, Albany, New Hampton, Mcfall, Martinsville and Fairport.
This includes Interstate 35 in Missouri between mile markers 88 and
91.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3994 9431 3997 9447 4035 9428 4034 9412
4023 9398
TIME...MOT...LOC 2100Z 207DEG 45KT 4000 9435
KurtzThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 12:04 AM CDT | Wind Advisory | EAX | Bates, Cass, Henry | 18 hr |
| Apr 13, 4:00 PM CDT | Special Weather Statement | EAX | Gentry | 30 min |
| Apr 13, 4:38 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 52 min |
| Apr 13, 5:18 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 42 min |
| Apr 13, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Clinton, Jackson, Platte | 50 min |
| Apr 13, 6:07 PM CDT | Special Weather Statement | EAX | Atchison | 38 min |
| Apr 13, 6:13 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 47 min |
| Apr 13, 6:39 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 51 min |
| Apr 13, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.